[Skip to Content]
[Skip to Content Landing]
Article
March 1976

Electroencephalographic Findings in Phencyclidine Intoxication

Author Affiliations

From the Clinical Neurophysiology Laboratories, Department of Neurosciences, University of California (San Diego) School of Medicine, La Jolla, Calif.

Arch Neurol. 1976;33(3):200-203. doi:10.1001/archneur.1976.00500030056012
Abstract

• The first report of electroencephalographic findings in clinically encountered phencyclidine intoxication is presented. When first seen, the patient was in a coma, initially distinguished only by nystagmus, waxy rigidity of the extremities, and an EEG with a widespread, sinusoidal theta rhythm interrupted every few seconds by periodic slow-wave complexes. The similarity of the EEG to that of deep ketamine anesthesia suggested intoxication with a ketamine-related (phenylcyclohexylamine) drug. Phencyclidine, the prototype of the phenylcyclohexylamine compounds and a widely abused hallucinogen, was subsequently identified in the urine and blood.

×